Tennessee, 2004

Hail in Tennessee, May 17, 2004

May 17, 2004 · NWS MRX · 1 event in 1 county or zone

Penny size hail was reported in Harrison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Penny size hail was reported in Harrison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 17, 2:26 PM EST, 59 minutes earlier.

Area forecast discussion, May 17, 2:26 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT MON MAY 17 2004

.SHORT TERM...TONIGHT AND TUESDAY...SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS AND CUMBERLAND
PLATEAU THIS AFTERNOON AND GRADUALLY SPREADING INTO THE VALLEYS.
TEMPERATURES HAVE WARMED ABOVE GUIDANCE TO THE LOWER TO MID 80S AND
DEWPOINTS ARE IN THE LOWER TO MID 60S. AIRMASS IS MODERATELY
UNSTABLE WITH MSAS DATA SHOWING LIS OF -4 TO -7 ACROSS THE FORECAST
AREA. HEAVY RAINFALL HAS OCCURRED IN SOME PLACES ON THE PLATEAU AND
THE MOUNTAINS. CURRENT SURFACE MAP SHOWS HIGH PRESSURE RIDGE STILL
OVER THE SOUTHEAST WITH DEEP MOISTURE ACROSS THE SOUTHEAST. A COLD
FRONT STRETCHES ACROSS THE MIDWEST AND WILL MOVE SLOWLY SOUTHEAST
THROUGH TUESDAY. BOUNDARIES LEFT OVER FROM TODAYS CONVECTION WILL
LIKELY TRIGGER MORE CONVECTION TUESDAY BUT NOTHING ORGANIZED. ANY
SEVERE STORMS WILL LIKELY BE VERY SHORT LIVED. HEAVY RAINFALL IS
ALSO POSSIBLE. WILL GO A FEW DEGREES LOWER TONIGHT AND A FEW DEGREES
HIGHER FOR MAXIMUMS ON GUIDANCE TUESDAY BASED ON DATA FOR THE PAST
24 HOURS. WILL HAVE A LITTLE HIGHER POPS IN THE MOUNTAINS THAN THE
VALLEYS TONIGHT AND TUESDAY AND DROP OFF CHANCES IN THE EVENING AS
CONVECTION DIES DOWN.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...AN UPPER RIDGE WILL BE
POSITIONED OVER THE EASTERN U.S. THOUGH MUCH OF THE EXTENDED.  IN
THE LOWER LEVELS...THE AIR MASS WILL REMAIN WEAKLY TO MODERATELY
UNSTABLE WITH SUFFICIENT MOISTURE IN PLACE FOR CONVECTIVE ACTIVITY.
THE CONVECTION WILL BE DIURNAL IN NATURE WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS GENERALLY CONFINED TO LATE AFTERNOON AND
EVENING HOURS.

&&

CHATTANOOGA, TN   63  84  64  83 /  40  40  30  30
KNOXVILLE, TN     62  82  63  82 /  40  40  30  30
BRISTOL, TN       58  81  61  81 /  40  40  30  30
OAK RIDGE, TN     62  81  62  81 /  40  40  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/MJB
Hazardous weather outlook, May 17, 3:55 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT MON MAY 17 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-181000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
455 AM EDT (355 AM CDT) MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT.  SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN
DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...
DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE
TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY.  THE
BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE
HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Northeast Alabama radar (KHTX), 87 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
May 17, 3:25 PM EST
Where
Hamilton County, Harrison
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -85.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395166.